Hail, Buffalo
- When
- March 30, 6:19 PM CST
- Where
- Buffalo County, Miller
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.930, -99.380
An isolated supercell developed over Gosper and Dawson Counties on the evening of March 30th, between 6PM and 7PM local time. The supercell increased in intensity and split as it moved northeast near the Custer and Buffalo County line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An isolated supercell developed over Gosper and Dawson Counties on the evening of March 30th, between 6PM and 7PM local time. The supercell increased in intensity and split as it moved northeast near the Custer and Buffalo County line. The right split produced sub-severe hail over northern Buffalo County between 7PM and 8PM before weakening. The left split continued northeast and increased in intensity such that hail up to two inches in diameter was reported in Valley County. The severe storm exited Valley County by 8:30PM local time. There are no known impacts from this storm as it occurred before the start of the primary growing season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 30, 5:25 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 625 PM CDT Thu Mar 30 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 300 PM CDT Thu Mar 30 2023 Key Messages: Tonight: Chance for thunderstorms for locations north of highway 30, with a chance for marginally severe storms northwest of the Tri- Cities. Friday: Gusty northwest winds of 20-30mph and gusts of 40-50mph with a chance for rain and snow showers for locations along and north of Interstate 80. Weekend: Dry and warmer conditions will prevail with light winds. Tonight. A chance for marginally severe storms exist for locations northwest of the Tri-Cities in the late evening to early overnight hours. 12z CAM guidance shows thunderstorms firing north of the warm front situated just to the northwest of the Tri-Cities. The highest chances for storms will be around 7-11pm. Cape values are expected to be around 500-1000 J/KG along with 0-3km shear values of 30knots. Due to the elevated nature of the storms, tornado and wind are not expected to be a significant threat, though any stronger storms may bring down higher wind gusts. Marginally severe hail is expected to be the main severe threat with hail up to the size of quarters possible. Chances for storms will end by midnight as a cold front begins to overtake the area. Friday.. Temperatures will continue to fall behind a cold front with winds increasing during the morning hours and into the evening hours. Winds of 20-30mph with gusts of 40 - 50mph will be possible by mid afternoon. RH values in Nebraska of 40 - 50% along with values of 30-40% across north central Kansas will limit fire danger concerns despite the strong winds and dry fuels. Red Flag warnings have been issued south of the forecast area where lower RH values and high winds are expected. Fire headlines are not expected at this time but it will be re-evaluated on the midnight shift. Scattered snow and rain showers are possible on Friday along the back side of the surface low, as the upper level low moves through the area. Coverage of the showers is not expected to be widespread as the track of the low keeps the highest probabilities north of the area. Precipitation accumulations are not expected to be high with a trace to only a few hundredths of precipitation expected for the areas that see the most showers. The locations with the highest chances at seeing snow will be north of Interstate 80. Chances for rain and snow showers will come to an end around sunset as daytime heating ends and reduces the atmospheric instability. Saturday through Monday... Weak ridging will build into the area this weekend will lead to temperatures in the 60s and 70s across the area on Saturday and Sunday. Conditions are expected to remain dry with RH values of 20- 40%. Despite the lower RH values, fire weather risk is low due to winds remaining light during the day. Tuesday through Thursday... The next impactful system will arrive Monday night into Tuesday as a deep trough moves over the western U.S. The current track of the system as indicated by the GEFS and ECMWF Ensemble keep the precipitation north of the area, with the dry slot of the system moving across the area. As the system moves out of the area on Wednesday, northwest winds are expected to keep the area cool on Wednesday and Thursday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 556 PM CDT Thu Mar 30 2023 Wind is the main concern in this period. South winds remain gusty this evening before tapering off late tonight into Friday morning. Even with gusty surface winds, LLWS will be possible through the early morning hours. Then northwest winds pick up again as a cold front moves through on Friday. Thunderstorms should stay largely north and west of the terminals. They may come close to the EAR vicinity, but not enough confidence to include. Marginal MVFR ceilings are possible at times (both tonight and again tomorrow afternoon). && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Davis AVIATION...Mangels
Hazardous Weather Outlook National Weather Service Hastings NE 303 PM CDT Thu Mar 30 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 312015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 303 PM CDT Thu Mar 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A few isolated strong to severe thunderstorms will be possible this evening, mainly after 7 PM and north of Highway 30 in Nebraska. The primary severe weather threats will be hail to around the size of quarters and wind gusts to 60 MPH. South winds of 30 to 35 MPH with gusts of 40 to 50 MPH are expected through the mid-evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday afternoon and evening should see northwest winds of 30 to 40 MPH with gusts of 45 to 50 MPH. Although relative humidity values will be a bit too high to warrant a fire weather headline on Friday, caution should be exercised around anything that could start a fire as strong winds and dry vegetation could help any fires that spark to spread quickly. Additional fire weather concerns are anticipated during the afternoon and early evening hours over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening north of Highway 30. && More information may be obtained at the following web page: https://www.weather.gov/hastings Davis
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Thu Mar 30 2023
NEZ060-061-310030-
Buffalo NE-Dawson NE-
704 PM CDT Thu Mar 30 2023
...A strong thunderstorm will impact portions of northwestern Buffalo
and northeastern Dawson Counties through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 14 miles northeast of Lexington, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Miller around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9962 4105 9913 4104 9911 4075 9945
4089 9970
TIME...MOT...LOC 0004Z 220DEG 36KT 4088 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsThe Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail. Local standard time, as filed.
Hail ranging in size from quarters to two inches in diameter was reported near and along this path from near Arcadia to Ord.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084184, 1084188.